Iowa, 2007Strong Wind in Iowa, April 3, 2007
April 3, 2007 · NWS DVN · 1 event in 1 county or zone
Tight pressure gradient behind a low pressure system caused gusty winds through the day on April 4th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tight pressure gradient behind a low pressure system caused gusty winds through the day on April 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 3, 2:02 PM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Apr 3, 2:02 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 PM CDT TUE APR 3 2007
.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING THAT MAIN SFC LOW SHIFTING ACRS
NORTHEAST IL ATTM...WITH SECONDARY LOW SOUTHWEST OF THE STL AREA.
THIS NE IL PRIMARY LOW A RESULT OF SOME ENERGY TRANSFER FROM THE
SECONDARY MO LOW...MUCH LIKE THE 12Z NAM ADVERTISED WOULD HAPPEN.
VERY ROBUST PRESSURE RISE-FALL COUPLET MAKING ITS WAY BEHIND THE
LOW AND OVER THE LOCAL FCST AREA ATTM...HELPING INDUCE FIRST GOOD
WAVE OF ISALLOBARIC WIND SURGE INTO EASTERN IA...WITH MANY SITES
NEAR OR AT WIND ADVISORY CRITERIA ALREADY. ALOFT...W/V LOOP WAS
INDICATING STRONG VORT SHEARING OUT JUST TO THE NORTH OF THE AREA
OVER SOUTHERN MN...AND A STOUT MID AND HIGH LEVEL DRY STREAK
WHIRLING EASTWARD TO THE SOUTH OF IT.
&&
.NEAR TERM...TONIGHT...BESIDES THE ABOVE MENTIONED PRESSURE RISE
SURGE OF WINDS LATE THIS AFTERNOON...EXPECT TIGHTENING SFC
PRESSURE GRADIENT AND OPTIMUM MIX DOWN POTENTIAL UP TO H85 MB TO
KEEP WINDS GOING NEAR OR ABOVE ADVISORY CRITERIA AT LEAST THROUGH
06Z AND HAVE ALREADY ISSUED A WIND ADVISORY FROM NOW THROUGH 12Z
WED. EXPECT A DIURNAL DECREASE AFTER MIDNIGHT POSSIBLY BELOW
CRITERIA...BUT FOR NOW KEPT ADVISORY GOING FOR AN EVEN PERIOD. THE
FAR SOUTHERN CWA MAY ALSO BE MARGINAL FOR ADVISORY CONDITIONS AWAY
FROM MORE OPTIMUM/TIGHTER GRADIENT...BUT WENT WITH ENTIRE CWA ANYWAY
TO MAKE THINGS EASIER. WITH SUCH BIG WEDGE OF MID AN HIGH LEVEL
DRYING OVERTAKING THE AREA...CUT BACK ON WRAP AROUND SNOW SHOWERS
TO JUST THE FAR NORTHEASTERN CWA/NORTHWEST IL ALONG THE WI BORDER
LATER TONIGHT. WILL ALSO GO MOSTLY CLOUDY FOR MOST OF THE CWA
THROUGH 12Z WED TAKING INTO ACCOUNT WRAP AROUND LLVL STRATUS
GETTING TRAPPED UNDER BUILDING H85-H8 MB SUBSIDENCE INVERSION...BUT
MIXING OF DRY MID LEVELS MAY HAVE EVENTUALLY HAVE ITS EFFECT AND
SCOUR OUT THE SOUTHWESTERN FCST AREA AS THE NIGHT PROGRESSES. WITH
SUCH A COLD AIRMASS UPSTREAM...LONG FETCH TRAJECTORIES FROM WEST
CENTRAL AND NORTH CENTRAL MN SUPPORT LOWS IN THE LOW TO MID 20S BY
WED MORNING. WILL NOT GO QUITE THIS COLD TAKING INTO ACCOUNT CLOUD
COVER AND INHERENT MIXING OF STRONG WINDS...BUT THE NORTHWEST CWA
MAY STILL GET CLOSE. ..12..
.LONGER TERM...WEDNESDAY THROUGH NEXT TUESDAY...
COLD CYCLONIC FLOW IN PLACE WEDNESDAY AND WEDNESDAY NIGHT KEEPING
COLD AND WINDY CONDITIONS OVER THE CWA. AIR UPSTREAM FROM CWA IS
QUITE COLD FOR EARLY APRIL WITH MID AFTERNOON TEMPS ONLY IN THE MID
20S OVER PARTS OF EASTERN SD AND SW MN. WITH THIS IN MIND HAVE KEPT
TEMPS CLOSE TO THE COLDER MET GUIDANCE FOR WEDNESDAY AND WEDNESDAY
NIGHT WITH HIGHS IN THE MID 30S N TO THE LOW 40S SOUTH AND LOWS IN
THE LOW TO MID 20S WEDNESDAY NIGHT. MID 30S MAY BE OPTIMISTIC FOR
THE NERN COUNTIES IF THE WRAP AROUND SC STAYS OVER THE AREA THROUGH
THE DAY. ALSO REMOVED MENTION OF FLURRIES. BOTH THE GFS AND NAM
FCST SOUNDINGS SHOW A STRONG INVERSION ABOVE 800MB LIMITING THE
VERTICAL EXTENT OF ANY CU WEDNESDAY.
MODELS CONTINUE TO SHOW UPPER LOW BECOMING ESTABLISHED OVER EASTERN
CANADA FROM THURSDAY THROUGH SATURDAY THEN LIFTING NE. STRONG AND
DEEP CYCLONIC FLOW AROUND THE CANADIAN VORTEX WILL CONTINUE TO
FUNNEL UNSEASONABLY COLD AND DRY AIR INTO THE REGION. TEMPS THEN
WILL BE THE BIGGEST CONCERN WITH READINGS ABOUT 10 TO 15 DEGREES
BELOW NORMAL THROUGH SATURDAY. THE GFS AND ECMWF BOTH SUGGEST H8
TEMPS WILL BE ROUGHLY IN THE -8C TO -12C RANGE THROUGH LATE
THURSDAY. THE GFS...THEN BRINGS IN A CHUNK OF -12C TO -16C AIR
BEHIND A LOBE OF ENERGY ROTATING AROUND THE UPPER LOW. THE ECMWF
ALSO SHOWS THIS FEATURE BUT LACKS THE COLD AIR...SHOWN ON THE GFS.
IF THE GFS VERIFIES THEN WE COULD SEE RECORD LOWS FOR THE END OF THE
WEEK. BY THE BEGINNING OF NEXT WEEK THE BOTH THE ECMWF AND GFS SHOW
THE CANADIAN UPPER LOW MOVING NORTHEAST...ALLOWING THE LOW LEVEL
FLOW TO BECOME SWLY...SUPPORTING MODERATING TEMPS. THE MODELS ARE
ALSO SUGGESTING SOME S/W ENERGY WILL MOVE SE THROUGH THE REGION BY
TUESDAY...WHICH MAY TRIGGER SOME SHRA/TSRA. ..DLF..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY TONIGHT.
IL...WIND ADVISORY TONIGHT.
MO...WIND ADVISORY TONIGHT.
12/DLF
Hazardous weather outlook, Apr 3, 4:00 AM CST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT TUE APR 3 2007
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
500 AM CDT TUE APR 3 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
TODAY...THUNDERSTORMS WILL CONTINUE THIS MORNING AHEAD OF A STRONG
COLD FRONT. MORE THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON IN
ILLINOIS. THE PRIMARY THREAT SHOULD BE LARGE HAIL...POSSIBLY UP
TO THE SIZE OF QUARTERS. HOWEVER...DAMAGING WINDS MAY ALSO BE
POSSIBLE MAINLY THIS AFTERNOON. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE WHICH MAY RESULT IN LOCALIZED FLOODING.
THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE WEATHER OUT
FOR NEARLY ALL OF EASTERN IOWA...NORTHERN MISSOURI...AND PARTS OF
NORTHERN ILLINOIS.
FLOODING CONTINUES AND WILL OCCUR ON MOST AREA TRIBUTARIES THE NEXT
WEEK DUE TO HEAVY RAINFALL OVER THE PAST 24 HOURS.
LATE THIS AFTERNOON AND TONIGHT...STRONG NORTHWEST WINDS OF 25 MPH TO
OVER 40 MPH ARE EXPECTED BEHIND THE COLD FRONT. A WIND ADVISORY MAY
BE NEEDED FOR AN EXTENDED PERIOD OF TIME DUE TO HIGH WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY...STRONG NORTHWEST WINDS OF 25 MPH TO OVER 40 MPH ARE
EXPECTED BEHIND THE COLD FRONT. A WIND ADVISORY MAY BE NEEDED FOR AN
EXTENDED PERIOD OF TIME DUE TO HIGH WINDS.
FLOODING ON MANY AREA RIVERS WILL CONTINUE THROUGH THE PERIOD. PLEASE
SEE LOCAL HYDROLOGIC PRODUCTS AND STATEMENTS FOR FURTHER INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS ANTICIPATED FROM LATE THIS AFTERNOON INTO
TUESDAY.
NICHOLS
In the hours before
Local storm report, Apr 3, 2:48 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
348 PM CDT TUE APR 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM HAIL DYERSVILLE 42.48N 91.12W
04/02/2007 E0.75 INCH DUBUQUE IA EMERGENCY MNGR
TIME OF OCCURRENCE IS ESTIMATED.
1153 PM HAIL CASCADE 42.30N 91.01W
04/02/2007 E0.75 INCH DUBUQUE IA EMERGENCY MNGR
TIME OF OCCURRENCE IS ESTIMATED.
&&
DLFStrong Wind, Des Moines
- When
- April 3, 4:15 PM CST
- Where
- Des Moines forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.923, -91.181 (the zone’s center; the record gives no point)
An open pavilion at the fairgrounds on the west side of Southeast Community College in West Burlington sustained damage to some light fixtures.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, April 3, 20077 injured · $1.9 million · EF1 · 34 events
- Flash Flooding and Hail in Arkansas, April 3, 2007$2.5 million · 4.25 in hail · 70 events
- Tornadoes and Flash Flood in Kentucky, April 3 to 4, 2007$1.8 million · EF1 · 44 events
- Rip Current in Florida, April 3, 20071 death · 1 event
- Hail and Damaging Winds in Georgia, April 3 to 4, 20072 injured · $2.0 million · 91 kt wind · 23 events
- Hail and Damaging Winds in Kentucky, April 3, 2007$895,000 · 4.25 in hail · 55 events
- Tornado and Hail in Tennessee, April 3, 2007$183,000 · EF1 · 41 events
- Frost and Freeze in Nebraska, April 3 to 8, 2007$1.3 million · 24 events
- Hail in Georgia, April 3, 2007$1.8 million · 1.75 in hail · 15 events
- Tornadoes and Flash Flooding in Arkansas, April 3, 20071 injured · $287,000 · EF1 · 15 events
- Frost and Freeze in Kansas, April 3 to 8, 2007$1.5 million · 6 events
- Hail and Damaging Winds in Texas, April 3 to 4, 2007$595,000 · 1.25 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27730.